Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 34, NWS New Orleans, LA

December 27, 2024Saint Tammany Parish, Louisiana; Pearl River County, Mississippi

NWS New Orleans, LA issued this tornado warning at Dec 27, 2024, 7:26 AM CST for Saint Tammany Parish, Louisiana; Pearl River County, Mississippi. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 27, 2024, 7:26 AM CST (13:26 UTC)
Expired
Dec 27, 2024, 8:00 AM CST
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Saint Tammany Parish, LA, Pearl River County, MS

The radar

The Hammond radar (KHDC), 66 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 7:49 AM CSTTSTM WND DMG8 Nnw Pearl River, LATree damage reported by Fire Department near Sixth Ward Elementary School as well as shingle damage to a house across Hwy 41 from the school. Possible tornado.
Dec 27, 7:50 AM CSTTORNADO8 Nnw Pearl River, LATornado touched down near the intersection of W Moran Rd and John Keller Dr causing half of a water oak to snap. It moved northeastward causing sporadic tree damage and also caused minor roof damage on the east-facing side of a home on Hwy 41 before lifting ne
Dec 27, 7:50 AM CSTTORNADO8 Nnw Pearl River, LATornado touched down near the intersection of W Moran Rd and John Keller Dr causing half of a water oak to snap. It moved northeastward causing sporadic tree damage and also caused minor roof damage on the east-facing side of a home on Hwy 41 before lifting ne

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

204 
WFUS54 KLIX 271326
TORLIX
LAC103-MSC109-271400-
/O.NEW.KLIX.TO.W.0034.241227T1326Z-241227T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
726 AM CST Fri Dec 27 2024

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central St. Tammany Parish in southeastern Louisiana...
  Southwestern Pearl River County in southern Mississippi...

* Until 800 AM CST.

* At 726 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Lacombe, or 10 miles northwest of Slidell, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Slidell, Picayune, Lacombe, and Slidell Airport.

This includes the following Interstates...
 Interstate 12 between mile markers 70 and 78.
 Interstate 59 in Louisiana between mile markers 9 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 3050 8961 3050 8964 3047 8965 3046 8966
      3046 8969 3044 8969 3031 8988 3038 8999
      3067 8984
TIME...MOT...LOC 1326Z 217DEG 19KT 3039 8990 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

pg
1 follow-up statement
330 
WWUS54 KLIX 271343
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
743 AM CST Fri Dec 27 2024

LAC103-MSC109-271400-
/O.CON.KLIX.TO.W.0034.000000T0000Z-241227T1400Z/
St. Tammany LA-Pearl River MS-
743 AM CST Fri Dec 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM CST FOR CENTRAL
ST. TAMMANY PARISH IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN PEARL
RIVER COUNTIES...

At 742 AM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Pearl River, or 10 miles southwest
of Picayune, moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Slidell, Picayune, Lacombe, and Slidell Airport.

This includes the following Interstates...
 Interstate 12 between mile markers 70 and 78.
 Interstate 59 in Louisiana between mile markers 9 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3050 8961 3050 8964 3047 8965 3046 8966
      3046 8969 3044 8969 3031 8988 3038 8999
      3067 8984
TIME...MOT...LOC 1342Z 217DEG 19KT 3046 8984 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

PG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 27, 5:48 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 27, 5:48 AM CST, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
548 AM CST Fri Dec 27 2024

...NEW UPDATE, AVIATION...

.UPDATE...
Issued at 539 AM CST Fri Dec 27 2024

It appears that we are finally starting to decouple this morning
and winds have largely decreased across much of the region. This
may become a slight problem with the lower wind speeds in terms of
stratus build down fog potential. In fact, the last hour MSY
winds have dropped below 10kts and visibilities have dropped to
2SM. Furthermore, over the past half hour here at ASD the winds
have dropped to around 05kt and visibilities have dropped from
10SM to now 2SM, partly due because showers, but likely also from
stratus build down. We'll keep monitoring, but a short fused
dense fog advisory may be needed if more widespread dense fog is
apparent through the morning. (Frye)

&&

.SHORT TERM...
(Today through Saturday Night)
Issued at 301 AM CST Fri Dec 27 2024

A band of convection developed last evening across central and
southwest Louisiana along or just slightly a head of an advancing
cold frontal boundary. This convection has started to weaken quite
considerably over the last hour or two as the upper level trough
begins to lift out taking much of the upper forcing along with it.
Out ahead of this front the surface flow has actually remained
quite moderate as the surface has yet to decouple. This is helping
with moisture return and in some instances allowed the surface
from cooling much. A low stratus deck continues to reside over the
area and some stratus build down fog, if you will, has developed,
especially over the lake. Hazy conditions haven't become too
consequential this morning as again the moderate low level flow
is keeping visibilities at the surface in good shape.

The surface frontal boundary is forecast to stall over/near the
central Gulf Coast today. Despite the loss of some upper support
we cannot rule out additional showers and storms, however,
intensity and coverage appear to be limited. Later today and
especially tonight we'll begin to monitor an amplifying shortwave
over the high plains. As the trough begins to amplify the residual
surface front will begin to lift northward as a warm front. Along
the front and with dynamic support from a perfectly timed H3 jet
arrival, some showers and storms will develop along this
boundary. The boundary will surge northward quickly allowing the
warm sector to overspread the region by around noon. There is at
least some severe weather potential initially with the warm front
depending on timing of the upper forcing. Initially north of the
front, elevated hailers would be the primary focus, however,
right along the boundary, surface based instability will allow for
at least a lower-end tornado potential early on as the front
surges northward.

Going into Saturday afternoon, guidance is a little murky in
terms of what to expect. CAMs coming into range tell a very
different story depending on the model. The key here is that
moderate surface based instability should be around. With the
surface low developing over the Delta Region, expect surface winds
to back slightly adding at least some element of curvature to the
low level hodograph. SRH looks to increase to around 200-300
M2/S2 as the LLJ begins to increase later in the afternoon. A line
or broken line of storms should develop along the advancing
frontal boundary. Any storm would have the potential to become
severe with strong damaging wind gusts, hail, and a tornado
potential would also be present. A stronger tornado or two cannot
be ruled out over SW Mississippi and generally north of I12 in
Louisiana where the higher instability and strongest wind shear
will reside. Ahead of the line (or lines) of storms, we'll have to
monitor any cells that develop. Supercells wouldn't be out of the
question, especially in the unstable highly sheared environment.
There are still some questions and potential limitations such as
early convection disrupting low level thermals limiting
instability, but this could be compensated for with such a strong
moisture rich low level flow.

Eventually, the front rolls through during the overnight hours
Saturday taking the convection east of our region by Sunday
morning. As for temperatures, with the strong southerly or
southeasterly low level flow, above average is anticipated through
the short term with temperatures climbing into the 70s for most
both today and Saturday and some locations may end up close to 80F
(looking at BTR). (Frye)

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 301 AM CST Fri Dec 27 2024

Dry west-northwesterly flow sets up behind the passing short wave
and frontal boundary. Without much of a plunge in terms of a
larger scale trough, temperatures will not change very much...just
a little reduced humidity early in the long term. Overall, the
pattern evolves to about more of the same...zonal/progressive to
start the new workweek. Surface high pressure will see to it that
we stay quiet at least Monday. Another upper level impulse begins
to amplify over the cornbelt early to midweek next week, however,
this feature stays well to our north. Although it does help drag a
cold front through the region Tuesday or early Wednesday. Surface
high pressure then makes its way east out of Texas and Oklahoma
again keeping the weather on the quiet side and it is then that we
will have another cool down as the large scale upper trough
amplifies east of the Rockies. (Frye)

&&

.AVIATION...
(12Z TAFS)
Issued at 539 AM CST Fri Dec 27 2024

Overall, IFR conditions expected through much of this cycle for
most of the local terminals. There could be some exceptions here
or there in terms of slightly better (MVFR/VFR briefly) or
slightly worse respectively. Showers and perhaps a thunderstorm or
two will be possible. Tried to nailed down timing and confidence
with PROBs and TEMPOs again respectively. More low stratus/VIS
issues by the end of the cycle with some improvement for MSY
between the 24-30 hour window. (Frye)

&&

.MARINE...
Issued at 301 AM CST Fri Dec 27 2024

Marine fog over the lakes this morning will continue. Also,
surface winds remain in the cautionary headline range at least for
the next few hours before winds begin to subside. Going into the
weekend southerly winds and seas should stay rather benign. A few
showers and thunderstorms will be possible through Saturday night
as a cold front moves through the region. This will shift winds to
a more northerly direction briefly before returning to a more
southerly/onshore flow by the start of the new workweek. (Frye)

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  60  72  56 /  70  20  90  80
BTR  78  64  78  59 /  70  20  90  70
ASD  77  62  76  59 /  60  30  80  80
MSY  78  64  76  61 /  50  20  80  70
GPT  71  61  72  60 /  70  40  70  90
PQL  76  62  77  60 /  80  50  70  90

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-534.

MS...None.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ534.

&&

UPDATE...RDF
SHORT TERM...RDF
LONG TERM....RDF
AVIATION...RDF
MARINE...RDF

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 8:53 PM CSTSpecial Weather StatementLIXSaint James37 min
Dec 27, 7:33 AM CSTSpecial Marine WarningLIX40 min
Dec 27, 11:05 AM CSTSpecial Marine WarningLIX40 min
Dec 27, 2:17 PM CSTSpecial Marine WarningLIX43 min
Dec 27, 2:33 PM CSTDense Fog AdvisoryLIXAscension, Assumption, East Baton Rouge, East Feliciana, Iberville, Jefferson and 13 more16 hr
Dec 27, 2:35 PM CSTMarine Dense Fog AdvisoryLIX16 hr
Dec 27, 2:59 PM CSTSpecial Marine WarningLIX46 min
Dec 27, 5:53 PM CSTSpecial Marine WarningLIX2 hr
Dec 27, 12:18 PM CSTTornado WarningLIXJackson27 min
Dec 27, 4:07 PM CSTSpecial Weather StatementLIXHancock53 min

Nearby

Tornado Warnings in Louisiana, 2024Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.